The Elite Nurse Practitioner Email List | Sign up to receive updates on new blog posts!

“You can get past the dead end. You can break through the ceiling. I did and so have countless others.”

Clinical Pearl Wednesday #69

Headache Woman Sad Cry Unhappy  - R_R_Studio / Pixabay

Have a female patient with a history of migraine that wants to start oral contraceptives? You might want to think twice.

Combined (estrogen plus progesterone) oral contraceptive therapy can increase migraine frequency, severity, and can be associated with focal neurological symptoms.

In addition, women with migraine who use oral contraceptives are at a 2-4 fold increased risk of ischemic stroke compared to women with migraines who do not use oral contraceptives.

So, if you have a female patient who has migraine (with aura especially), you should not prescribe them combined oral contraceptives. Consider other birth control options instead.

2 thoughts on “Clinical Pearl Wednesday #69

  1. It’s also good to think twice about adding oral contraceptives containing estrogen if the patient take lamotrigine for seizures or a mood disorder. The combo causes an interaction that will lower lamotrigine levels requiring a higher dose of lamotrigine to be effective for say, bipolar disorder. I have seen a big problem when the oral contraceptive is stopped because the lamotrigine levels rise and can cause side effects.

Leave a Reply

Your email address will not be published. Required fields are marked *


Copyright 2021 Galaxy Medical Southwest LLC  | Terms of Use